Pennsylvania, 2025

High Wind in Pennsylvania, February 17, 2025

February 17, 2025 · NWS BGM · 1 event in 1 county or zone

A strengthening storm system moved across the area during the afternoon of the 16th along with a potent cold front which led to very strong westerly winds developing that continued into the 17th. A high wind warning was issued and one location recorded a peak wind gust of 58 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A strengthening storm system moved across the area during the afternoon of the 16th along with a potent cold front which led to very strong westerly winds developing that continued into the 17th. A high wind warning was issued and one location recorded a peak wind gust of 58 mph. This storm also brought a mix of snow, sleet, freezing rain and plain rain as it moved through.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Feb 17, 1:21 AM EST, 2 hours 10 minutes earlier.

Area forecast discussion, Feb 17, 1:21 AM EST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
121 AM EST Mon Feb 17 2025

.SYNOPSIS...
An arctic cold front sweeps through overnight bringing a flash
freeze, strong winds and scattered snow showers. The surge of
very cold air continues to filter into the region through early
this week with significant lake effect snow and high winds
expected.

&&

.NEAR TERM /THROUGH TODAY/...
Increased pops a bit for the overnight as additional snow
showers move through the area late this evening.

An area of snow has rotated northeast through the Ohio Valley
into PA and now our region early this evening. With the wind
incoming as well a few spots may briefly flirt with near
blizzard conditions. Raised QPF and pops a bit with the early
evening update for this evening with a quick inch or so of
snowfall. A flash freeze is still expected tonight discussed
below.

345 PM Update...

Arctic cold front moves through region this evening from west to
east and temperatures will plummet into the 20s. This front will
bring some light snow and also any wet surfaces will quickly
freezing into ice. An SPS has been issued for the entire area
except where winter storm warnings for lake effect snow are in
effect. Behind the front, westerly winds will rapidly increase,
with damaging gusts developing by this evening. The strong,
potentially damaging winds will persist overnight and right
through the day on Monday. High Wind Warnings and Wind
Advisories are in effect areawide through 7 PM Monday evening.

Also, later tonight, as cold air plows into the region, lake
effect snow will develop and persist overnight over CNY,
especially along and north of US-20. As the winds pick up,
temperatures fall into the low teens, blowing and drifting snow
are expected. The lake effect snow becomes more concentrated
and intense on Monday as the upstream connection with Lake
Superior, Huron and Georgian Bay commences. A Lake Effect Snow
Warning has been issued for Onondaga, Madison and Oneida
counties starting at 7 PM this evening. Onondaga and Madison's
Lake Effect Snow Warning is in effect through Monday afternoon,
when the lake snow band is forecast to lift north, just out of
these two counties....meanwhile the lake effect snow will
continue to impact Oneida county all the way through Tuesday
night. The high winds and heavy snow will cause near zero
visibility at times and blizzard-like conditions will be
possible in wide open areas where the snow can easily be lifted.

Tomorrow the lake effect snow will be heavy at times and strong
potentially damaging wind gusts continue over the area. The
main lake effect snow band is forecast to be near the Syracuse
metro area in the morning, extending eastward to or just south
of Utica. Outside of the main band addition showers and squalls
will be possible. The main lake effect snow band lifts north
across northern Onondaga, Madison and Central Oneida county by
late morning and early afternoon. Stayed close to the CMCReg, as
it did an excellent job with the lake effect snow location with
this last event. The band should continue to lift north into
northern Oneida county later Monday afternoon. Inside this lake
effect snow band, snowfall rates 2-4"/hr are possible...and
this will combine with strong synoptic wind gusts of 45-55 mph,
producing blizzard or near blizzard conditions at times as
mentioned above. This is something we are monitoring closely
and if confidence increases in snow intensity and strong winds
combining together for a prolonged period and if it becomes
widespread enough, then blizzard warnings may be needed.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
325 PM Update...

Lake effect snow continues Tuesday as -21C westerly flow will
support a band extending across Onondaga, Madison, and Oneida
Counties. This band will be part of a multi-lake connection that
extends as far north as Lake Superior. As an upper-level trough will
drop south late in the day and push this band south. As the trough
passes through the region Wednesday night, flow becomes more
northwesterly and the multi-lake connection will be cut off. This
will lead to snow showers over portions of the Finger Lakes region
late Tuesday night into Wednesday, though snow will be lighter. A
ridge of high pressure will build into the region during the day on
Wednesday. With drier air over the region, the snow showers will
dissipate and there will be a brief lull before the next system
moves in. From Tuesday through Wednesday, an additional 4 to 10
inches of snowfall will be possible with the highest totals over
northern Onondaga County.

Temperatures will only max out in the teens and low 20s both days.
Lows on Tuesday night will be in the positive and negative single
digits. Conditions will be quite blustery from Tuesday morning
through early Wednesday morning. Peak gusts of over 30 mph are
expected through most of the daytime hours on Tuesday though winds
will become gradually calmer through the overnight hours. With
strong winds present, wind chills will fall below zero for the
majority of the short term period.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
325 PM Update...

An upper low will move into the Northeast by Wednesday night. This
will drive a surface low up the East Coast and snow will begin to
move into the region. As the surface low passes DELMARVA Thursday
morning, it begins to drift out to sea leading to a less favorable
track for significant snowfall for our region. Still, some light
accumulations are expected. Lake effect snow will develop following
the departure of this system Thursday night and will continue
through at least Friday night for portions of CNY. PoPs were added
to the forecast using a blend of Canadian model guidance and the
NBM. The weekend becomes more uncertain despite high pressure
building into the region late in the week. There continues to be a
variety of solutions with some having low chances for snow showers,
but this forecast favors the drier solution of the NBM.

Temperatures will trend slightly warmer through the weekend with 30s
for highs returning by Sunday. Overnight lows will not warm up as
much as temperatures will be in the single digits and teens.

&&

.AVIATION /06Z MONDAY THROUGH FRIDAY/...

110 AM Update

Occasional narrow bands of lake effect snow showers are in place
across south-central NY and the northern tier of NE PA. This
could bring tempo MVFR VSBYS at ELM, ITH and BGM through the
overnight hours and perhaps into the mid morning hours at ITH.
AVP looks to remain mainly VFR for now, but borderline MVFR CIGs
may develop toward daybreak and linger though mid to late
morning. Steadier lake effect snow and blowing snow is in place
at SYR and RME with IFR or lower visibility continuing through
about 19z at SYR, and through the end of the taf period at RME.
Occasional heavy bands of snow are possible at these two sites;
and tempos were added to attempt to time out some of this
heavier snow and lower visibility. Airport minimum conditions
are basically guaranteed under the band with the strong winds
and heavy snow.

All other sites beside RME and SYR are forecast to become VFR by
late afternoon and into the evening hours.

West-northwest surface winds will be 15-25 kts with gusts 30-40
kts through the day, peak wind gusts could be briefly higher.
The winds gradually decrease after sunset into the evening hours

Outlook...

Late Tonight through Wednesday...Restrictions likely in lake
effect snow showers, especially at KSYR and KRME. Blowing snow
also likely at these two terminals. Winds will gust over 30-35
knots at times on Monday night into Tuesday

Thursday...More snow showers possible (60% confidence) with
associated restrictions.

Friday...Lingering lake effect snow showers possible with
associated restrictions (40% confidence).

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...High Wind Warning until 7 PM EST this evening for PAZ038>040-
     043-044-047-048-072.
NY...Wind Advisory until 7 PM EST this evening for NYZ009-015-016-
     022>024.
     Lake Effect Snow Warning until 6 AM EST Wednesday for NYZ009-
     037.
     High Wind Warning until 7 PM EST this evening for NYZ017-018-
     025-036-037-044>046-055>057-062.
     Lake Effect Snow Warning until 4 PM EST this afternoon for
     NYZ018-036.

&&

SYNOPSIS...MPK
NEAR TERM...MPK/MJM/MWG
SHORT TERM...BTL
LONG TERM...BTL
AVIATION...AJG/MJM
Hazardous weather outlook, Feb 16, 1:29 PM EST, 14 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
129 PM EST Sun Feb 16 2025

NYZ017-025-044>046-055>057-062-PAZ038>040-043-044-047-048-072-171830-
Southern Cayuga-Tompkins-Cortland-Chenango-Otsego-Tioga-Broome-
Delaware-Sullivan-Bradford-Susquehanna-Northern Wayne-Wyoming-
Lackawanna-Luzerne-Pike-Southern Wayne-
129 PM EST Sun Feb 16 2025

...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 PM EST
MONDAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ009-171830-
Northern Oneida-
129 PM EST Sun Feb 16 2025

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 PM EST
MONDAY...
...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 6 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   Wind Advisory.
   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.
   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS.

NYZ015-016-022>024-171830-
Yates-Seneca-Steuben-Schuyler-Chemung-
129 PM EST Sun Feb 16 2025

...WIND ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 PM EST
MONDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS.

NYZ018-036-171830-
Onondaga-Madison-
129 PM EST Sun Feb 16 2025

...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 PM EST
MONDAY...
...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 4 PM EST MONDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NYZ037-171830-
Southern Oneida-
129 PM EST Sun Feb 16 2025

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 7 PM EST THIS
EVENING...
...HIGH WIND WARNING IN EFFECT FROM 4 PM THIS AFTERNOON TO 7 PM EST
MONDAY...
...LAKE EFFECT SNOW WARNING REMAINS IN EFFECT FROM 7 PM THIS EVENING
TO 6 AM EST WEDNESDAY...

This Hazardous Weather Outlook is for central New York.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.
   High Wind Warning.
   Lake Effect Snow Warning.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   High Wind Warning.
   Lake Effect Snow Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS.

In the hours before

Special weather statement, Feb 16, 9:53 PM EST, 5 hours 38 minutes before
Special Weather Statement
National Weather Service Binghamton NY
953 PM EST Sun Feb 16 2025

NYZ015>017-022>025-044>046-055>057-062-PAZ038>040-048-072-171000-
Yates-Seneca-Southern Cayuga-Steuben-Schuyler-Chemung-Tompkins-
Cortland-Chenango-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-
Susquehanna-Northern Wayne-Pike-Southern Wayne-
953 PM EST Sun Feb 16 2025

...Flash Freeze in Progress...

Roads and sidewalks which contained standing water and slush have
started to refreeze across most of the region leading to slick
and hazardous surfaces. Continue to allow extra time if traveling
overnight as temperatures continue to fall. Slick conditions may
continue into the Monday morning commute as well.

MWG
Local storm report, Feb 16, 11:47 PM EST, 3 hours 44 minutes before
Preliminary Local Storm Report
National Weather Service Binghamton NY
1147 PM EST Sun Feb 16 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 PM     Snow             1 S Euclid              43.17N 76.21W
02/16/2025  M6.2 Inch        Onondaga           NY   Trained Spotter

&&

jtc

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Luzerne

When
February 17, 3:31 AM EST
Where
Luzerne forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
ASOS
Coordinates
41.177, -75.989 (the zone’s center; the record gives no point)

Strong winds produced a 58 mph gust at KAVP.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, February 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1236364.